Alert archive / Wisconsin / Small Craft Advisories in 2018

Small Craft Advisory 19, NWS Milwaukee, WI

February 18, 2018

NWS Milwaukee, WI issued this small craft advisory at Feb 18, 2018, 8:38 PM CST. It took effect at Feb 19, 2018, 12:00 AM CST. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Feb 18, 2018, 8:38 PM CST (02:38 UTC)
In effect from
Feb 19, 2018, 12:00 AM CST
Expired
Feb 19, 2018, 4:06 AM CST
In force
4 hr
Issued by
NWS Milwaukee, WI

The text

As transmitted.

010 
WHUS73 KMKX 190238
MWWMKX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Milwaukee/Sullivan WI
838 PM CST Sun Feb 18 2018

...BREEZY SOUTH WINDS AND HIGH WAVES THROUGH THIS EVENING...

LMZ643-191045-
/O.CON.KMKX.GL.W.0002.000000T0000Z-180219T0600Z/
/O.NEW.KMKX.SC.Y.0019.180220T0000Z-180220T1200Z/
Sheboygan to Port Washington WI-
838 PM CST Sun Feb 18 2018

...GALE WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT...
...SMALL CRAFT ADVISORY IN EFFECT FROM 6 PM MONDAY TO 6 AM CST
TUESDAY...

The National Weather Service in Milwaukee/Sullivan has issued a
Small Craft Advisory...which is in effect from 6 PM Monday to
6 AM CST Tuesday. 

* WINDS: South to 25 knots with Gale gusts to 35 knots, 
  diminishing to 15 to 25 knots after midnight, then diminishing 
  for a time before becoming northeast 15 to 25 knots Monday 
  afternoon.

* WAVES: 6 to 9 feet subsiding to 4 to 6 feet.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

LMZ644>646-190600-
/O.CON.KMKX.SC.Y.0018.000000T0000Z-180219T0600Z/
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
838 PM CST Sun Feb 18 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST
TONIGHT...

* WINDS: South to southeast 20 to 25 knots, diminishing to 10 to
  20 knots early Monday morning. 

* WAVES: 4 to 7 feet subsiding to 3 to 4 feet early Monday
  morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$
Hentz

www.weather.gov/mkx
3 follow-up statements
887 
WHUS73 KMKX 190555
MWWMKX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Milwaukee/Sullivan WI
1155 PM CST Sun Feb 18 2018

...BREEZY SOUTH WINDS AND HIGH WAVES THROUGH EARLY MORNING...

LMZ643-191400-
/O.EXP.KMKX.GL.W.0002.000000T0000Z-180219T0600Z/
/O.EXT.KMKX.SC.Y.0019.180219T0600Z-180220T1200Z/
Sheboygan to Port Washington WI-
1155 PM CST Sun Feb 18 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 AM CST TUESDAY...
...GALE WARNING WILL EXPIRE AT MIDNIGHT CST TONIGHT...

The Gale Warning will expire at midnight CST tonight. The Small
Craft Advisory is now in effect until 6 AM CST Tuesday. 

* WINDS: South 20 to 25 knots, diminishing for a time this 
  morning, before becoming northeast 15 to 25 knots Monday 
  afternoon.
  
* WAVES: Subsiding to 4 to 6 feet.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

LMZ644>646-190900-
/O.EXT.KMKX.SC.Y.0018.000000T0000Z-180219T0900Z/
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
1155 PM CST Sun Feb 18 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 3 AM CST MONDAY...

The Small Craft Advisory is now in effect until 3 AM CST Monday. 

* WINDS: South 15 to 25 knots, diminishing to 10 to 20 knots 
  early Monday morning. 

* WAVES: 4 to 6 feet subsiding to 3 to 4 feet early Monday 
  morning. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$


www.weather.gov/mkx
359 
WHUS73 KMKX 190917
MWWMKX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Milwaukee/Sullivan WI
317 AM CST Mon Feb 19 2018

...BREEZY SOUTH WINDS AND HIGH WAVES THROUGH EARLY MORNING...

LMZ644>646-191600-
/O.EXP.KMKX.SC.Y.0018.000000T0000Z-180219T0900Z/
/O.EXB.KMKX.SC.Y.0019.000000T0000Z-180219T1600Z/
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
317 AM CST Mon Feb 19 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 AM CST THIS MORNING...

The National Weather Service in Milwaukee/Sullivan has issued a
Small Craft Advisory...which is in effect until 10 AM CST this
morning.

* WINDS: South 15 to 25 knots, diminishing to 10 to 20 knots early
  this morning. 

* WAVES: 3 to 5 feet subsiding to 2 to 3 feet by late morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

LMZ643-191730-
/O.CON.KMKX.SC.Y.0019.000000T0000Z-180220T1200Z/
Sheboygan to Port Washington WI-
317 AM CST Mon Feb 19 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST
TUESDAY...

* WINDS: South 15 to 20 knots, diminishing for a time this
  morning, then becoming northeast 15 to 25 knots this afternoon.
 
* WAVES: 2 to 4 feet building 4 to 6 feet late in the afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$
Cronce

www.weather.gov/mkx
308 
WHUS73 KMKX 191006
MWWMKX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Milwaukee/Sullivan WI
406 AM CST Mon Feb 19 2018

...BRISK NORTH WINDS AND BUILDING WAVES TONIGHT NEAR SHEBOYGAN...


LMZ643-191815-
/O.CAN.KMKX.SC.Y.0019.000000T0000Z-180220T1200Z/
/O.NEW.KMKX.SC.Y.0020.180220T0000Z-180220T1200Z/
Sheboygan to Port Washington WI-
406 AM CST Mon Feb 19 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 AM
CST TUESDAY...

The National Weather Service in Milwaukee/Sullivan has issued a
Small Craft Advisory...which is in effect from 6 PM this evening
to 6 AM CST Tuesday. 

* WINDS: Northeast 10 to 20 knots. 
 
* WAVES: Building to 3 to 5 feet. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

LMZ644>646-191115-
/O.CAN.KMKX.SC.Y.0019.000000T0000Z-180219T1600Z/
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
406 AM CST Mon Feb 19 2018

...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in Milwaukee/Sullivan has cancelled
the Small Craft Advisory. 

Relatively light winds and low wave heights are expected the
remainder of the day. 

$$


www.weather.gov/mkx

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this small craft advisory went out at Feb 18, 5:22 PM CST, 3 hours 16 minutes earlier.

Area forecast discussion, Feb 18, 5:22 PM CST, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
522 PM CST Sun Feb 18 2018

.UPDATE...

Rather brisk south winds to continue but the strong gusts will
diminish with sunset.

&&

.AVIATION(00Z TAFS)...

VFR mid/high clouds well into the evening hours. Will be watching
stratus trends later tonight into Monday morning as moisture
increases from the approaching system. Lower ceilings still down
in OK so a ways to go yet. Expect the IFR/LIFR CIGS/vsbys to
arrive after sunrise with the lower vsbys/stratus expanding across
the rest of the CWA as the morning wears on as low level moisture
advection continues.

With strong winds off the deck will continue Low level Wind Shear
in the TAFs through around midnight/early morning hours as some
of the surface gustiness of the day wanes.  Rain will be
overspreading the area on Monday however any freezing rain
potential will be well north of the TAF sites through the day
Monday.  That freezing potential will sag further south Monday
evening possibly reaching KMSN.

&&

MARINE...

35 knot sustained gust 41 knots at Sheboygan, so the gale warning
is doing well. Marine headlines look ok through midnight.

&&

.PREV DISCUSSION... (Issued 229 PM CST Sun Feb 18 2018)

DISCUSSION...

Tonight - Confidence...Medium
The southerly flow will continue and this will gradually draw
more moisture northward into the area. At this time I prefer the
more gradual approach of the 925/850 RH fields versus the quicker
NAM. Would expect winds to ease a bit overnight but expect enough
of a south wind to keep the temps from dropping off too much and
also allow for a slow but steady moisture transport. Some drizzle
potential late with the arrival of the stratus but by and large
models are keeping the precipitation return south of the state
line.

Monday through Tuesday night...Forecast confidence is high.

Confidence is very high we'll see a lot of precipitation across
the area during this period. There is a zone of freezing rain
north of Milwaukee and Madison that has more uncertainty with it.

The setup remains unchanged. A powerful low level jet, fluctuating
in intensity and orientation, will provide an impressive flux of
moisture into the area from time to time. The focused low level
frontogenesis over southern Wisconsin is strong and will also
fluctuates in intensity as it response to the jet. The right rear
quad of the upper jet will be favorably located over the area
providing the opportunity for deep omega. The climatological value
of the moisture profile is nearly maxed out across our far
southeast. The NAM continues to have the lower QPF values, while
the GFS/ECMWF and especially the Canadian are still in the 1 to 2
inch range, or higher in some cases. This, coupled with the
lingering icy snowpack and frosty ground has prompted the issuance
of a flood watch for parts of south central and southeast
Wisconsin. Contingencies forecasts from the River Forecast Center
suggest some rivers across our southern tier counties could exceed
flood stage.

The freezing rain/ice concern...the biggest challenge with the
ice is determining just how far south the very shallow arctic
airmass will wedge under the very strong warm layer aloft. As an
example of this contrast, the NAM, across Green Lake and Marquette
counties shows the cold layer bottoms out at -8C at 1000ft above
ground level while the warm layer at 3000ft is +7C. The GFS is
similar, just not as extreme on the high and low end.

With an increasing northeast flow at the surface, it will be tough
for temps north of Madison to stay above freezing on Monday and
they should begin to collapse by mid afternoon. At this point, the
threat for freezing rain will begin north of Madison and
Milwaukee. The intrusion of the cold air will filter farther south
Monday night and so will the threat for the freezing rain.

We'll see a surge of warmer air and another round of rain on
Tuesday. This could push the freezing rain threat back north out
of the forecast area. The rain then finally pushes southeast of
the area Tuesday night, bringing and end to the hazardous weather.

This is an incredibly complex scenario with a very tight
temperature gradient across southern Wisconsin. The model guidance
doesn't handle very shallow arctic airmasses very well, so
expected adjustments as the event unfolds.

Wednesday - Confidence...Medium to High
High pressure will be building in. Cold advection and a push of
drier air will make for a needed reprieve from the prior days.

Thursday - Confidence...Medium
Would tend to favor the consensus of the GFS and GEM on keeping
the dry look with the influence of high pressure in place. The
ECMWF spreads light qpf into the area with a vort max well to our
northwest but the high still looks dominant. So favor the drier
look.

Thursday night through Saturday - Confidence...Medium
Active southwest flow returns. Again sticking with the consensus
of the GFS and GEM for the arrival of the next better push of
moisture with another round of rain, mixed precipitation or snow.
The models show there could be 2-3 rounds of precipitation as a
few waves move northeastward within flow.

Sunday - Confidence...Low
Some disparity on how quick things wrap up with the GFS showing a
dry day with precip off to our east. Meanwhile the GEM and ECMWF
suggest precip lingers. Will stick with the blended pops which
keep a pop in our southeast.

AVIATION(18Z TAFS)...VFR mid/high clouds well into the evening
hours. Will be watching stratus trends later tonight into Monday
as moisture increases from the approaching system. Lower ceilings
still down in OK so a ways to go yet. Will start nudging vsbys
down late tonight in the far SC WI with some lower vsbys/stratus
expanding across the rest of the CWA as the morning wears on as
low level moisture advection continues. With strong winds off the
deck will have LLWS in the TAFs for a period tonight as some of
the surface gustiness of the day wanes. Rain will be overspreading
the area on Monday however any freezing rain potential will be
well north of the TAF sites through 00z. That freezing potential
will sag further south Monday evening possibly reaching KMSN.

MARINE...Marine headlines look ok through midnight. Getting some
gusts pushing gale criteria in the north so status quo for now.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Flood Watch from Monday evening through late Tuesday night for
     WIZ063>066-068>072.

     Winter Weather Advisory from 6 PM Monday to 6 PM CST Tuesday for
     WIZ059-062-063.

     Ice Storm Warning from 3 PM Monday to 6 PM CST Tuesday for
     WIZ046-047-051-052-056>058.

LM...Small Craft Advisory until midnight CST tonight for LMZ644>646.

     Gale Warning until midnight CST tonight for LMZ643.

&&

Update...Hentz
Tonight/Monday and Aviation/Marine...Collar
Monday Night through Sunday...Davis
Hazardous weather outlook, Feb 18, 3:13 PM CST, 5 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
313 PM CST Sun Feb 18 2018

WIZ046-047-051-052-056>060-062>072-192115-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
313 PM CST Sun Feb 18 2018

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

An Ice Storm Warning is in effect for later Monday afternoon
through Tuesday. An extended period of freezing rain may lead to
significant icing north of a line from Lone Rock to Columbus to
Sheboygan. This will impact travel during these periods and may
cause power outages.

A Flood Watch is in effect. Heavy rain is expected across parts of
south central and southeast Wisconsin Monday into Tuesday night.
The rain, combined with the melting snowpack and frozen ground,
will cause some rivers and streams to rise. Localized flooding is
also possible.

There is a slight chance of thunderstorms across southeast
Wisconsin Monday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ643>646-192115-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
313 PM CST Sun Feb 18 2018

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...Tonight

Plan on strong south winds over the nearshore waters through
midnight. A Gale Warning is in effect north of Port Washington. A
Small Craft Advisory is in effect to the south.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

Small craft conditions may be reached at times Monday through
Wednesday as low pressure moves into and east of the area.

www.weather.gov/mkx

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 18, 9:31 PM CSTRiver Flood WatchMKXLafayette3 days
Feb 18, 9:31 PM CSTRiver Flood WatchMKXKenosha7 days
Feb 18, 9:31 PM CSTRiver Flood WatchMKXRock3 days
Feb 19, 3:21 AM CSTWinter Weather AdvisoryMKXColumbia, Dodge, Fond du Lac, Green Lake, Marquette, Sauk and 1 more35 hr
Feb 19, 4:06 AM CSTSmall Craft AdvisoryMKX26 hr
Feb 19, 1:01 PM CSTDense Fog AdvisoryMKXColumbia, Dane, Dodge, Green, Iowa, Jefferson and 10 more18 hr
Feb 19, 1:11 PM CSTMarine Dense Fog AdvisoryMKX23 hr

Nearby

Small Craft Advisories in Wisconsin, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.